Chicago overdoses from heroin sent almost 72 people to the hospital from Tuesday through Friday afternoon. Some of the heroin overdose patients wound up at Mount Sinai Hospital with needles still stuck in their arms.
The heroin used in the Chicago overdoses may have been laced with fentanyl, a painkiller. Cook County health and law enforcement officials are currently investigating at least one death linked to the rash of heroin overdoses, MSN reports.
— Chicago Sun-Times (@Suntimes) October 5, 2015
“We suspect what is happening is the same thing that happened in 2006 when people were getting heroin that was cut with fentanyl, which is a very strong narcotic,” Mount Sinai emergency room director and nurse, Diane Hincks, said. “That’s what we think is happening.”
Hincks added that some of the overdose patients collapsed immediately after injecting themselves with the heroin. She also said that the hospital typically sees only two or three drug overdoses per day.
— john j. kim (@jkimpictures) October 3, 2015
By Friday afternoon, Chicago area emergency rooms had responded to 74 heroin overdoses in 72 hours. The number of overdoses from the drug was more than double the amount experienced in the city from the same time span last year, according to fire department representative Larry Langford.
Chicago police officials have stated that the heroin prompting the overdoses appears to have primarily been sold in two specific locations on the city’s West Side. A sample of the heroin sold in the North Lawndale neighborhood is being tested for fentanyl contamination.
The Drug Enforcement Administration (DEA) is working in conjunction with local police investigators to determine the source of the potentially deadly laced heroin.
Chicago Fire Department Emergency Medical Services Division Head, Chief Mary Sheridan, said the heroin overdose patients were stabilized with via a single dose of Narcan. The drug is a heroin antidote, which is reportedly carried by all Chicago paramedics. Once the Narcan was administered, the patients that required additional treatment were sent to local hospitals. Additional doses of Narcan have now been supplied to first responders.
“They’re taking double and triple the doses of Narcan in order to bring them out of their stupor,” Hincks stated during an interview with the Chicago Tribune.
A 49-year-old man was found dead in the West Side East Garfield Park neighborhood. The man died of an apparent drug overdoes, police say. Police are awaiting toxicology reports to help determine what was in the heroin inject, which was believed purchased from one of the “dangerous batches.”
Heroin laced with Fentanyl has been causing drug overdoses across the country, according to a nationwide alert issued by the DEA earlier this year. The painkillers reportedly gives a potent kick to heroin, making it attractive to both users seeking a bigger high and drug dealers focused upon expanding their customer base.
Heroin overdose deaths have increased throughout Chicago and the rest of the state since 2011, Illinois Department of Public Health statistics indicate. In 2014, 633 heroin overdose deaths occurred in Illinois, up from 583 in 2013. Last year in Cook County, 283 people died from overdosing on heroin.
State lawmakers have begun to focus on the mounting number of heroin overdoses in Illinois. Multiple measures have been proposed to address the heroin problem and overdose hospitalizations and deaths.
The significant heroin overdose incident in Chicago happened between 2005 and 2007. There were more than 1,000 drug deaths during that time. Dozens of people in the greater Chicago area died of overdoses, including the ingestion or injection of drugs laced with fentanyl.
What do you think about the Chicago overdoses and the growing number of heroin users in the United States?
[Image via Shutterstock]